Working together for a drug free community

Get involved
Our Mission
Substance Abuse Resource Card

Keep Talking. Stay Connected!

Over The Counter (OTC) Drug Abuse

Teens are abusing some over-the-counter (OTC) drugs, such as cough and cold remedies, to get high. Many of these products are widely available and can be purchased at supermarkets, drugstores, and convenience stores. Many OTC drugs that are intended to treat headaches, sinus pressure, or cold/flu symptoms contain the active ingredient dextromethorphan (DXM) and are the ones that teens are using to get high. When taken in high doses, DXM can produce a "high" feeling and can be extremely dangerous in excessive amounts. 

Over-the-counter drug abuse also occurs with laxatives, diuretics, emetics, and diet pills, as teens try to achieve an idealized weight. Young people may start taking just a few diet pills but then graduate to full addiction and dependence. Ephedrine, caffeine, and phenylpropranolamine are just some of the dangerous and addictive substances found in diet pills. Herbal, sometimes referred to as "natural", weight loss products can be just as dangerous as diet pills. All of these substances act as stimulants to the central nervous system and much like speed, can have serious and potentially fatal side effects.

Is your teen using OTC drugs to get high?

A recent study found that six percent of 12th graders reported past year abuse of cough or cold medicines to get high. That amounts to about one in every 16 high school seniors.

Where do teens get them?

In many parts of the country, teens can easily buy OTC cough and cold remedies at any supermarket, drugstore, or convenience store where these products are sold. They can also get them from home, or order them over the Internet. And even if they do not order OTC drugs online, they can surf the Web to find information and videos on what drugs to try and mix together.

How do teens abuse OTC drugs?

Teens take large doses to get high, sometimes mixing these drugs with prescription drugs, street drugs, or alcohol. Some teens crush pills and snort them for an intensified effect.

Could your teen overdose on OTC drugs?

Yes. The point at which teens may overdose on OTC drugs varies depending on the amount of the drugs they took, over what time period, and if other drugs were mixed. Some OTC drugs are weak and cause minor distress, while others are very strong and can cause more serious problems or even death. If you suspect your teen has overdosed on OTC drugs, take them to the emergency room or call an ambulance immediately for proper care and treatment by a medical doctor.

Other drug and alcohol interactions

Mixing alcohol with certain medications can cause nausea and vomiting, headaches, drowsiness, fainting, and loss of coordination. It can put users at risk for internal bleeding, heart problems, and difficulties in breathing. Alcohol also can decrease the effectiveness of many needed medications or make them totally ineffective. 

Some of these medications can be purchased over the counter - at a drugstore or grocery store - without a prescription, including herbal remedies and others you may never have suspected of reacting negatively with alcohol. 

Before you or your teen take any prescription or OTC medication, carefully read the label, and/or consult with your family physician or local pharmacist. And never mix medications with alcohol. Parents should set clear rules and consistently enforce those rules against any underage drinking.

Dextromethorphan (DXM)

Think that drug abuse among teens is limited to illegal substances like marijuana and club drugs such as Ecstasy? Think again. If you're like most parents, you're probably not aware that a number of over-the-counter (OTC) products can potentially be abused by teens looking to get high. But it's important to educate yourself about the potential abuse of consumer products found right in your home. It is important to know the facts about OTC product and medication abuse and make a habit of closely monitoring the use of certain household substances. Talk with preteens and teens about the proper use of all medications (including those that are available over the counter) and the health risks associated with their abuse. 

One category of products sometimes abused by teenagers that few parents know about is OTC cough and cold remedies. The OTC cough and cold medications available in your local pharmacy, supermarket or convenience store are safe and effective when used as directed. But some youth are drawn to an ingredient found in nearly half of these medications called dextromethorphan, or DXM. When taken in excessive doses, dextromethorphan can produce a high or cause psychoactive effects.

What is dextromethorphan or DXM?

Dextromethorphan is a cough-suppressing ingredient in a variety of OTC cold and cough medications. It is found in more than 125 OTC products and comes in various forms, most commonly in cough suppressants in caplet or liquid form. Medications in brands such as Robitussin, Vicks, and Coricidin HBP, are among those that can be abused.

Why are teens abusing products that contain dextromethorphan?

Dextromethorphan is a safe and effective cough suppressant when used as indicated on the product label. However, when taken in doses that far exceed the amount recommended, the ingredient may produce feelings of euphoria that some seek to get "high." A teenager looking to get high or experiment with drugs may turn to OTC cough and cold preparations that contain dextromethorphan because they are readily available at home or the local drug store. Dextromethorphan can also be purchased in a bulk powder form on the Internet. Some Web sites encourage teenagers to abuse dextromethorphan and actually offer "recipes" for the best way to achieve a high.

What does dextromethorphan do?

Depending on the dose, DXM's effects vary. Misuse of the drug creates both depressant and mild hallucinogenic effects. Users report a set of distinct dose-dependent "plateaus" ranging from a mild stimulant effect with distorted visual perceptions at low does to a sense of complete dissociation from one's body. If a child consumes large doses of a product containing dextromethorphan, it may cause a number of adverse effects, including impaired judgment and mental performance, loss of coordination, dizziness, nausea, hot flashes, dissociation, and hallucinations. 

Another major concern is the risk incurred when abusers get high and engage in activities requiring reasonable judgment and quick reactions, like driving or swimming. The effects induced by overdose of DXM can make these activities deadly.

What else can I do?

Talking with teens and staying in touch with their lives are the first steps to keeping them free from abusing consumer products and medications. Following are a few basic preventative steps that you can take to help your child understand the importance of using OTC medications responsibly and help discourage abuse of dextromethorphan. 

- Talk to your child. Speak with your children often about the importance of carefully following directions on the labels of all OTC medications. Help them understand the dangers of abusing OTC cough and cold medications. 

- Be mindful of the season. Your child can benefit from medicinal relief of cough, cold, and flu symptoms by taking OTC cough and cold preparations according to the instructions on the manufacturer's label. But be aware if your child is using cough and cold medications outside of cold and flu season or if he or she continues to self-medicate after symptoms have subsided. 

- Check your home. Take a quick inventory of all consumer products kept in your home. Be aware of the products in your medicine cabinet, and ask questions if you notice that any products are used frequently or disappear. 

- Monitor your child's Internet use. Unfortunately, there are Internet sources that sell dextromethorphan in a bulk powder form or encourage teens to share their experiences with abusing dextromethorphan. These individual sites are not regulated so it becomes increasingly imperative that you be aware of where your child is getting information on the Internet, what sites he/she is spending time on, or with whom he/she may be communicating. Ask them why they think the information that appears there is true or false. Do they think the source is credible? Ensure your child's Internet time is properly supervised.